Severe Drug Allergy - Michelle's Story

Michelle

“If I could help one person by not going through the pain of DRESS through the information being gathered I would 100% be there. It is not only the patient but their families that go through this”, Michelle writes. 

In contrast to the very common remote low-risk penicillin allergies acquired in childhood, high-risk drug allergies such as severe cutaneous adverse drug reactions (SCAR), are associated with mortality, excess hospital costs, demand for specialized allergy services and medication safety concerns.

Michelle has faced a severe allergic reaction to drugs, known as DRESS, drug reaction with eosinophilia and systemic symptoms, several times in her life.

“I was 38 when I had my first experience with DRESS. I had just had heart bypass surgery. I was given antibiotics to help clear up an infection. I remember the pain being excruciating, my body swelling, my skin being very sore to touch and very red. I actually blistered in a few places. it felt like I had had third degree burns. I couldn’t hold knives or forks to feed myself, I couldn’t do anything for myself without being in excruciating pain.

“My second experience with DRESS was when I was 40 years old and had just had lap band surgery. Even after having tests for allergies to different antibiotics, I still must’ve come in contact with something I was allergic to. It wasn’t as severe as my first experience for my skin but I did come out in a very red rash all over my body and my kidneys did deteriorate a lot during this time.

“My third experience with DRESS was a year later. It was while I was having some scans (fortunately in hospital) and I came in contact with contrast for one of the tests. I believe that caused the DRESS. It seems that each time DRESS attacks my body it deteriorates and my health does not recover as well.

Dr Jason Trubiano, Michelle's specialist,  was awarded an AIFA grant in 2019 to collect data from 15 organisations on the occurence, cause and outcomes of severe cutaneous adverse drug reactions. Read more about Dr Jason Trubiano and the Austin Health research team here

More information about drug allergy is available on the ASCIA website https://www.allergy.org.au/drug-allergy

Content updated July 2020

©2021 Allergy and Immunology Foundation of Australasia